Thunderstorm Wind, Clare
- When
- July 25, 10:30 AM EST
- Where
- Clare County, Clare
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 43.820, -84.770
A tree was blown down onto a house in Clare.
Severe thunderstorms developed quickly during the early evening hours of July 25th and tracked east to impact much of central lower Michigan during the late evening hours of July 25th. There were quite a few reports of damaging wind gusts resulting from the severe thunderstorms including one of at least 100 trees blown down near the Clare and Roscommon county line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Severe thunderstorms developed quickly during the early evening hours of July 25th and tracked east to impact much of central lower Michigan during the late evening hours of July 25th. There were quite a few reports of damaging wind gusts resulting from the severe thunderstorms including one of at least 100 trees blown down near the Clare and Roscommon county line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 25, 6:54 AM EST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 754 AM EDT WED JUL 25 2012 .SYNOPSIS... ISSUED AT 345 AM EDT WED JUL 25 2012 A WARM FRONT WILL BRING POTENTIAL FOR SHOWERS AND THUNDERSTORMS TODAY MAINLY NORTH OF INTERSTATE 96 THIS AFTERNOON. IT WILL BECOME HOT AND HUMID LATER TODAY SOUTH OF THE WARM FRONT. STRONG LOW PRESSURE TRACKING EAST ALONG THE WARM FRONT AND AN APPROACHING COLD FRONT WILL COMBINE TO BRING POTENTIAL FOR STRONG TO SEVERE STORMS TONIGHT THAT MAY PRODUCE DAMAGING WIND GUSTS AND HEAVY RAIN. TEMPERATURES WILL RETURN TO CLOSER TO NORMAL BEHIND THAT FRONT THURSDAY AND FRIDAY WITH A CONTINUED CHANCE OF SOME SHOWERS AND STORMS. FAIR WEATHER IS ANTICIPATED THIS WEEKEND. && .SHORT TERM...(TODAY THROUGH THURSDAY AFTERNOON) ISSUED AT 345 AM EDT WED JUL 25 2012 OUR PRIMARY SHORT TERM FCST CHALLENGE IS TO DETERMINE TIMING/PROBABILITIES FOR CONVECTION THROUGH THE SHORT TERM FCST PERIOD AND TO ASSESS SEVERE WX POTENTIAL. THE SETUP LOOKS FAVORABLE FOR STRONG TO SEVERE STORMS TONIGHT AS A STRONG LOW PRESSURE WAVE TRACKS EAST ALONG THE WARM FRONT AND COLD FRONT APPROACHES. THERE WILL BE PLENTY OF MOISTURE AND DECENT INSTABILITY ALONG WITH LIFT FROM THE APPROACHING FRONT. DEEP LAYER SHEAR VALUES RAMPING UP TO 35 TO 40 KTS ARE ALSO FAVORABLE FOR ORGANIZED SEVERE STORMS. 00Z 4KM WRF-NMM SIM Z GUIDANCE SHOWS CONVECTIVE DEVELOPMENT ACROSS OUR AREA FROM 00Z THRU 12Z TONIGHT. 00Z 4KM NSSL WRF GUIDANCE ALSO SHOWS POTENTIAL TONIGHT ESPECIALLY OVER OUR NORTHERN COUNTIES WHICH IS ALSO SUPPORTED BY THE 00Z ECMWF. AN ISOLATED TORNADO IS POSSIBLE EARLY TO MID EVENING WITH A SOMEWHAT VEERED WIND PROFILE WITH HEIGHT AND DEEP LAYER SHEAR VALUES CONDUCIVE TO SUPERCELLS. DAMAGING WIND GUSTS SHOULD BE THE MOST LIKELY SEVERE WX THREAT BUT HEAVY RAINFALL IS ALSO POSSIBLE. PRECIPITABLE WATER VALUES WILL REACH 1.75 TO 2.25 INCHES JUST AHEAD OF THE APPROACHING COLD FRONT ALONG WITH DECENT LOW TO MID LEVEL MOISTURE POOLING ALONG/AHEAD OF THE FRONT. THE GREATEST THREAT FOR SVR WX SHOULD COME FROM AROUND 23Z THIS EVE THROUGH 06Z THUR WITH GREATER INSTABILITY IN PLACE THROUGH THE EVENING HOURS AND WITH THE CRAVEN BROOKS SIG SVR PARAMETER UP AROUND 40-50K. THIS IS ALSO THE WINDOW OF TIME THAT THE SUPERCELL COMPOSITE PARAMETER IS FCST TO BE WAY UP AROUND A VALUE OF 12. THE SIG TOR PARAMETER REACHES VALUES OF 1 TO 4 FROM EARLY TO MID EVENING BEFORE DROPPING OFF OVERNIGHT. THE BEST CHC FOR AN ISOLATED TORNADO THIS EVE WOULD BE OVER OUR NORTHERN COUNTIES IN CLOSER PROXIMITY TO THE WARM FRONT WHERE 0-1KM AND 0-3KM SRH VALUES WILL BE ENHANCED. THE THREAT FOR SOME SEVERE STORMS WILL LINGER EVEN AFTER 06Z TONIGHT THROUGH AT LEAST DAYBREAK IF NOT MIDDAY THURSDAY... THE POTENTIAL JUST WILL NOT BE QUITE AS FAVORABLE AS BETWEEN 23Z-06Z TONIGHT AS SUGGESTED BY A CONSENSUS OF SPC SREF SVR WX PARAMETERS. THIS NOTION IS ALSO SUPPORTED BY OUR LOCAL SEVERE WX CLIMATOLOGY. THE FCST FOR THIS MORNING AND AFTERNOON IS TRICKY. MOST OF THE HIGHER RESOLUTION GUIDANCE SUGGESTS THE BETTER THREAT FOR CONVECTION LATER THIS MORNING WILL BE ACROSS NORTHERN MICHIGAN AS THE WARM FRONT LIFTS NORTH. HOWEVER SIGNIFICANT CONVECTIVE DEVELOPMENT IS NOTED EARLY THIS MORNING ACROSS CENTRAL MN. I AM CONCERNED ABOUT MCS PROPOGATION THICKNESS TOOLS WHICH SUGGEST THAT THIS WILL DIVE SE OR EVEN SSE EVENTUALLY ACROSS WI LATER THIS MORNING. IF THIS ACTIVITY HOLDS TOGETHER WE COULD ALREADY BE DEALING WITH A ROUND OF STRONG TO SEVERE STORMS HERE BY EARLY TO MID AFTERNOON PARTICULARLY OVER OUR NORTHERN COUNTIES. UPSTREAM RGNL RADAR TRENDS WILL NEED TO BE MONITORED VERY CLOSELY THROUGH THE MORNING. IT IS NOTED THAT THE SPC SREF DERECHO COMPOSITE PARAMETER REACHES VALUES OF 2-3 ACROSS WI THIS MORNING AND THEN OVER LWR MI BY THIS AFTN. EXTRAPOLATION OF LATEST HRRR GUIDANCE ALSO SHOWS THE THREAT FOR CONVECTION OVER OUR NORTHERN COUNTIES TOWARD MID AFTN. STILL LOOKING FOR LINGERING SHOWERS/TSTORMS THURSDAY. CANNOT RULE OUT SOME STRONG TO SEVERE STORMS ESPECIALLY OVER OUR SE FCST AREA THRU MIDDAY UNTIL THE COLD FRONT CLEARS THAT AREA. SOME STORMS MAY STILL LINGER EVEN THROUGH THE AFTERNOON AIDED BY A COUPLE OF FAIRLY STRONG SHORTWAVES TRACKING EAST ACROSS THE AREA. HOWEVER THE SVR WX THREAT BY THURSDAY AFTERNOON SHOULD BE FURTHER SOUTH ACROSS IN/OH. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 345 AM EDT WED JUL 25 2012 THE UPPER LOW OVER SASKATCHEWAN IS PROGGED TO DROP SOUTHEAST ACROSS THE GREAT LAKES REGION THURSDAY NIGHT AND FRIDAY. AS THIS FEATURE AND ASSOCIATED COLDER TEMPS ALOFT COME OVERHEAD ON FRIDAY AND COMBINE WITH SFC HEATING/INSTABILITY ... COVERAGE OF SHOWER/TSTMS SHOULD INCREASE BY AFTERNOON. A WEAK SFC TROUGH DROPPING SOUTH THROUGH LWR MI ON FRIDAY IS EXPECTED TO ENHANCE SFC CONVERGENCE. SHOWERS WILL END FRIDAY EVENING AS THE WAVE MOVES OUT AND DRIER ARRIVES FROM THE NORTH. MODELS HAVE BEEN CONSISTENT FOR SEVERAL RUNS NOW IN SHOWING AN AREA OF SFC HIGH PRESSURE DRIFTING SLOWLY EAST ACROSS THE GREAT LAKES OVER THE COMING WEEKEND. A PLEASANT/COMFORTABLE AIR MASS IS EXPECTED TO ACCOMPANY THIS FEATURE WITH DEW POINTS AROUND 60. HIGHS SHOULD BE IN THE LOWER TO MID 80S WITH LOWS AROUND 60. SHOWER/TSTM CHANCES WILL BE REINTRODUCED EARLY NEXT WEEK AS THE AIR MASS GRADUALLY BECOMES A BIT WARMER AND INCREASINGLY HUMID ON THE BACK SIDE OF THE SFC HIGH. HOWEVER RIGHT NOW THE CHANCES FOR RAIN DO NOT LOOK PARTICULARLY GOOD... WITH ONLY ISOLATED TO WIDELY SCATTERED COVERAGE EXPECTED. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 754 AM EDT WED JUL 25 2012 THERE IS CONSIDERABLE UNCERTAINTY ON EXACTLY HOW THINGS ARE GOING TO PLAY OUT TODAY AND TONIGHT AS FAR AS TSTM ACTIVITY GOES. IN THE SHORT TERM... THE BAND OF TSTMS MOVING EAST FROM THE CHICAGO AND MKE AREAS EXTRAPOLATES EAST ACROSS SRN LWR MI BETWEEN ROUGHLY 14Z TO 18Z. THE CLOUD BASES... AS WELL AS THE VSBYS... WITH THESE TSTMS ARE MOSTLY IN THE VFR CATEGORY... BUT A TEMPO DIP INTO MVFR CATEGORY CANNOT BE RULED OUT ESPECIALLY AT GRR AND MKG. AFTER 18Z OR SO... WILL GO WITH THE IDEA THAT THE WARM SECTOR WILL SWEEP INTO THE REGION FROM THE SOUTHWEST AND THE ATMOSPHERE WILL BECOME TOO CAPPED /IE TOO WARM ALOFT/ FOR CONVECTION. SSW SFC WINDS SHOULD INCREASE AND BECOME GUSTY WITH THE ARRIVAL OF THE WARM SECTOR. WILL HOLD OFF ON REINTRODUCING TSTMS IN THE TAFS UNTIL AFTER 00Z AT MKG AND AFTER 03Z-04Z FARTHER SOUTH ALONG THE I-94 CORRIDOR. SOME GUIDANCE SUGGEST IT MAY EVEN BE LATER THAN THESE TIMES AS THE COLD FRONT ISNT REALLY DROPPING IN FROM THE NW UNTIL AFTER 06Z. && .MARINE... ISSUED AT 345 AM EDT WED JUL 25 2012 00Z GLERL WAVE MODEL GUIDANCE SUGGESTS WAVE HEIGHTS SHOULD STAY BELOW SCA CRITERIA TODAY BUT SOUTHERLY WINDS WILL RAMP UP TO 10 TO 20 KTS LATER TODAY WHICH WILL KICK WAVE HEIGHTS UP TO AT LEAST 2 TO 3 FEET WITH HIGHEST WAVES UP TOWARD BIG AND LITTLE SABLE POINTS. THUNDERSTORMS WILL POSE A HAZARD TO MARINERS THROUGH AT LEAST MIDDAY THURSDAY. && .HYDROLOGY... ISSUED AT 345 AM EDT WED JUL 25 2012 RIVER LEVELS REMAIN LOW AND RAINFALL IS NOT EXPECTED TO BE HEAVY ENOUGH TO CAUSE SIGNIFICANT RIVER FLOODING ISSUES. HOWEVER THUNDERSTORMS MAY CAUSE URBAN AND SMALL STREAM TYPE FLOODING ISSUES TONIGHT WITH HIGH PRECIPITABLE WATER VALUES IN PLACE IN ADVANCE OF THE APPROACHING COLD FRONT TONIGHT. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...LAURENS SHORT TERM...LAURENS LONG TERM...MEADE AVIATION...MEADE HYDROLOGY...LAURENS MARINE...LAURENS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 445 AM EDT WED JUL 25 2012 MIZ037>040-043>046-050>052-056>059-064>067-071>074-260815- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 445 AM EDT WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE THIS AFTERNOON AND TONIGHT. WHILE THIS THREAT INCLUDES THE ENTIRE AREA... THE HIGHEST RISK FOR SEVERE WEATHER IS NORTH OF THE INTERSTATE 96 CORRIDOR WHERE ISOLATED TORNADOES ARE ALSO POSSIBLE. STORM MOTION WILL BE TO THE EAST SOUTHEAST AT 30 TO 50 MPH. LOCALLY HEAVY RAINFALL AMOUNTS IN EXCESS OF TWO INCHES COULD ALSO OCCUR NORTH OF INTERSTATE 96 THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY... BUT THE MAIN RISK OF SEVERE WEATHER SHOULD SHIFT SOUTHEAST INTO THE OHIO VALLEY REGION. A CHANCE OF THUNDERSTORMS ALSO EXISTS ON FRIDAY THEN AGAIN NEXT MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS AFTERNOON AND TONIGHT... PARTICULARLY ALONG AND NORTH OF THE INTERSTATE 96 CORRIDOR. LMZ844>849-260815- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 445 AM EDT WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS AND WAVES COULD BECOME HAZARDOUS TO SMALL CRAFT AND BEACH GOERS NORTH OF GRAND HAVEN TODAY DUE TO INCREASING SOUTHERLY WINDS. SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE THIS AFTERNOON AND TONIGHT. WHILE THIS THREAT INCLUDES ALL OF LAKE MICHIGAN... THE HIGHEST RISK FOR SEVERE WEATHER IS NORTH OF MUSKEGON WHERE ISOLATED TORNADOES ARE ALSO POSSIBLE. STORM MOTION WILL BE TO THE EAST SOUTHEAST AT 30 TO 50 KNOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY... BUT THE MAIN RISK OF SEVERE WEATHER SHOULD SHIFT SOUTHEAST INTO THE OHIO VALLEY REGION. A CHANCE OF THUNDERSTORMS ALSO EXISTS ON FRIDAY THEN AGAIN NEXT MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS AFTERNOON AND TONIGHT... PARTICULARLY NORTH OF MUSKEGON. MEADE
The Grand Rapids radar (KGRR), 121 km away, was scanning. The volume nearest the first event began at 15:27 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was blown down onto a house in Clare.
There were numerous reports of trees blown down in and around Clare.
A 66 mph peak wind gust was measured near Ludington and many trees and power lines were blown down.
Law enforcement reported numerous trees and power lines down near Marion.
Power lines were blown down in Shelby.
Several trees were blown down across portions of Isabella county.
Several trees blown down in and near Clare.
A few trees and power lines were blown down in Shepherd and Mt. Pleasant.
There was an isolated reported of three quarters inch hail in Mt. Pleasant.
A few trees and power lines were blown down across northeast Gratiot county, near Breckenridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389221, 389223, 389225, 389227, 389229, 389231, 389234, 389236, 389239, 389240.